My partener has a rash and hives on his face and arms and is currently taking Norvir, Prezista and Truvada. He is going to a dermatologist and HIV specialist and they can't figure out what is causing the symptoms. The dermatologist took a biopsy and said his MAC may have returned. Do you have an idea as to what may be causing the rash?
Sorry, but rashes are perhaps the most difficult thing to diagnose over the Internet. Continue to work with the dermatologist and HIV specialist. If neither can help with your partner's problem, ask for a referral for a second opinion, perhaps to a medical center that might have more experience in diagnosing rare HIV-related conditions. The only potential lead I could offer relates to the dermatologist's comment that your partner's "MAC is back." Perhaps this means he is not doing well immunologically and an old opportunistic infection has once again resurfaced. This could be associated with a variety of systemic symptoms and would indicate he should be restarted on MAC therapy. Plus his antiretroviral regimen may need to be altered if his HIV plasma viral load is rising and/or CD4 count is declining. Alternatively the "MAC is back" comment might mean your partner is somewhat recovering with the help of his antiretrovirals from being severely immunocompromised and is experiencing immune reconstitution syndrome. This occurs when the HIV plasma viral load declines, the CD4 count rises and a severely depressed immune system begins to recover. Along with this recovery, the person could experience an immune-mediated inflammatory reaction to smoldering infections as the immune system regains its ability to fight infection. Whether either of these scenarios could be linked to your partner's rash I cannot say with the limited information I have; however, it might be something to consider.